Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 30, NWS Kansas City, MO

July 9, 2007Sullivan County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 9, 2007, 2:27 PM CDT for Sullivan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 2:27 PM CDT (19:27 UTC)
Expired
Jul 9, 2007, 8:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 180 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 091929
FFWEAX
MOC211-100130-
/X.NEW.KEAX.FF.W.0030.070709T1927Z-070710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 830 PM CDT

* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.  DOPPLER RADAR RAINFALL HAS ESTIMATED BETWEEN ONE TO 
  NEARLY THREE INCHES OF RAIN HAD FALLEN ALONG A LINE FROM SOUTH OF  
  MILAN TO JUST WEST OF REGER WITHIN THE PAST HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  MILAN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 4021 9287 4004 9287 4004 9337 4021 9337

$$

SAW
2 follow-up statements
000 
WGUS73 KEAX 092059
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT MON JUL 9 2007

MOC211-100130-
/X.CON.KEAX.FF.W.0030.000000T0000Z-070710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN MO-
356 PM CDT MON JUL 9 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN SULLIVAN COUNTY
UNTIL 830 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
RAINFALL HAD DECREASED ACROSS THE WARNED AREA. HOWEVER...RUNOFF FROM 
EARLIER RAINFALL WILL LIKELY CONTINUE TO PRODUCE FLOODING OF LOW 
LYING AREAS AND OTHER FLOOD PRONE LOCATIONS GENERALLY ALONG A LINE 
FROM NORTHEAST OF GALT THROUGH THE TOWN OF REGER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4021 9287 4004 9287 4004 9337 4021 9337

$$

SAW
000 
WGUS73 KEAX 092154
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT MON JUL 9 2007

MOC211-092209-
/X.CAN.KEAX.FF.W.0030.000000T0000Z-070710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN MO-
454 PM CDT MON JUL 9 2007

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN SULLIVAN
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4021 9287 4004 9287 4004 9337 4021 9337

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:37 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 11:37 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 AM CDT MON JUL 9 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

THE WEAK FRONT IN EXTREME NORTHWESTERN IS NOW NEARLY STATIONARY WITH
VERY LITTLE MOVEMENT EXPECTED THIS AFTERNOON. MORNING UPPER AIR
INDICATES RELATIVELY STEEP MID LEVEL LAPSE RATES...ESPECIALLY NEAR
THE BOUNDARY. WITH ONLY A WEAK CAP IN PLACE...AFTN INSOLATION ALONG
WITH WEAK CONVERGENCE ALONG THE BOUNDARY...WILL LIKELY INITIATE
THUNDERSTORMS THIS AFTN. GIVEN THE HIGH DEGREE OF
INSTABILITY...CANNOT RULE OUT A PULSE ISOLATED SEVERE THUNDERSTORM.
THROUGHOUT THE REMAINDER OF THE CWA...THE MCV OVER NWRN KS WAS
SHIFTING SLOWLY SE. THIS SYSTEM SHOULD REMAIN SUFFICIENTLY WEST OF
THE CWA THIS AFTN...BUT MAY BECOME A PROBLEM FOR THE SRN CWA TONIGHT.
OTHERWISE...THICK CLOUD SHIELD ALONG THE KANSAS AND MISSOURI IS
ANOTHER CONCERN. DIFFERENTIAL HEATING MAY ALSO PRODUCE SCATTERED
THUNDERSTORMS ALONG THE PERIPHERY OF THE CLOUD SHIELD.

DB

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT MON JUL 9 2007/

DISCUSSION...

PRECIPITATION CHANCES AND THE THREAT FOR LOCALLY HEAVY RAINFALL
REMAIN THE MAIN SHORT TERM FORECAST CONCERNS THROUGH TUESDAY.

08Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT DRAPED FROM CENTRAL
IOWA BACK ACROSS SOUTH CENTRAL NEBRASKA...WITH A COMPLEX
OUTFLOW/DRYLINE FEATURE EXTENDING SOUTHWARD THROUGH CENTRAL KANSAS.
REGIONAL RADAR IMAGERY SHOWS A LARGE MCV HAS HELPED FOCUS INTENSE
CONVECTION ACROSS MUCH OF SOUTHERN NEBRASKA...WITH SOME AMAZING
HOURLY RAINFALL RATES APPROACHING 2.5 INCHES PER HOUR. WATER VAPOR
IMAGERY AND 00Z SOUNDINGS CONFIRM THE SHARP INCREASE IN MID-UPPER
LEVEL MOISTURE ACROSS THIS REGION...COINCIDENT WITH THE DEEP
CONVECTION.

THE CHALLENGE FOR TODAY IS THE TIMING OF THE MCV CIRCULATION...
CONVECTIVE OUTFLOW...THE SYNOPTIC SCALE BOUNDARY...AND A WEAK UPPER
TROUGH AS THEY INTERACT WITH A WARM AND INCREASINGLY MOIST AIRMASS
OVER THE REGION. THE SURE BET APPEARS TO BE OVER THE FAR N/NW CWA
THIS MORNING...AND WILL RETAIN HIGH CHANCE POPS OVER FAR NW MO/NE KS
AS COLD POOLS CONTINUE TO PUSH EFFECTIVE BOUNDARY SOUTHWARD TOWARD
NW MO. STILL FEEL THAT A DOWNWARD TREND WOULD BE IN ORDER DURING THE
DIURNAL MINIMUM AS LLJ WEAKENS THIS MORNING...WITH A RESURGENCE IN
ACTIVITY LIKELY DURING THE MID-LATE AFTERNOON. HIGHEST POPS FOR
TODAY REMAIN IN THIS AREA.

FURTHER SOUTH...FORECAST IS A MUCH MORE UNCERTAIN. STRONG SURFACE
HEATING WILL YIELD TEMPERATURES TO AROUND 90 DEGREES WITH DWPTS
CLIMBING INTO THE LOWER 70S. ALTHOUGH THE AIRMASS OVER THE CWA IS
QUITE DRY IN THE 700-300MB LAYER WITH WEAK CAPPING IN
PLACE...SUBSTANTIAL MID LEVEL MOISTENING IS EXPECTED BETWEEN 00 AND
03Z. FORCING REMAINS SOMEWHAT OF A QUESTION AS MAIN BOUNDARY WASHES
OUT OVER NRN MO...AND THE REMNANT MCV AND THERMAL BOUNDARIES OVER KS
WILL LIKELY NOT ARRIVE UNTIL AFTER DARK. NAM-WRF DOES SEEM TO BE AN
OUTLIER WITH ITS ROBUST CONVECTION ALONG THE KS/MO BORDER DURING THE
LATE AFTERNOON/EARLY EVENING...BUT WITH THE OLD MID LEVEL
CIRCULATION OVER ERN OKLAHOMA...THIS REGION MAY BENEFIT FROM
ADDITIONAL CONVERGENCE. SHOULD ACTIVITY DEVELOP OR PROPAGATE INTO
ERN KS/WRN MO...PRIMARY THREAT INTO THE OVERNIGHT HOURS WOULD BE FOR
LOCALLY EXCESSIVE RAINFALL AS SLOW/ERRATIC STORM MOVEMENT WOULD
FAVOR MULTI-CELL CLUSTERS AND MERGERS.

A LOT OF UNCERTAINTY WITH HOW THINGS WILL EVOLVE TONIGHT LEADS TO
EVEN GREATER UNCERTAINTY ON TUESDAY. AN MCS MAY VERY WELL BE ONGOING
OVER SRN KS EARLY IN THE PERIOD AND CONTINUE TRACKING EAST. THIS
WOULD TEND TO KEEP MOST OF THE CWA DRY UNTIL THE MAIN NORTHERN
STREAM SHORTWAVE PUSHES THROUGH DURING LATE AFTERNOON/EVENING. HAVE
RETAINED HIGHEST POPS ACROSS NRN MO AS THIS SYSTEM TRANSLATES INTO
THE GREAT LAKES REGION. A BROKEN LINE OF CONVECTION SHOULD PUSH
STEADILY SOUTHWARD THROUGH THE CWA...WITH MOST AREAS CLEARING BEFORE
DAYBREAK WEDNESDAY.

THIS NORTHERN STREAM SURGE WILL BE ACCOMPANIED BY A SEASONABLY
STRONG CANADIAN HIGH THAT WILL BRING A MUCH DRIER AND COOLER AIRMASS
TO THE REGION...MAKING WEDNESDAY FEEL MORE LIKE EARLY MAY.

BOOKBINDER

AVIATION...

CUMULUS DECK WILL CONTINUE TO DEVELOP LATE THIS MORNING WITH
TEMPORARY MVFR CIGS AROUND 3KFT LATE THIS MORNING. DECK SHOULD RISE
TO ABOVE MVFR EARLY THIS AFTN. CONFIDENCE IS NOT HIGH ON THE TIMING
OF ANY THUNDERSTORMS. THE DEVELOPMENT OF CONVECTION IS DEPENDENT UPON
PARAMETERS DISCUSSED WITHIN THE UPDATED DISCUSSION ABOVE. WILL TRY TO
PIN DOWN THE THREAT AS THE DAY PROGRESSES WITH THE GREATEST THREAT
FOR THE TIME BEING BEING LATE THIS AFTERNOON AND THIS EVENING.

DB

EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 9, 1:00 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON JUL 9 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH THE
GREATEST THREAT LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH
ORGANIZE SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT.
HAIL LESS THAN ONE INCH IN SIZE IS ALSO POSSIBLE. DUE TO THE SLOW
MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...ENDING FROM
NORTH TO SOUTH TUESDAY NIGHT. A FEW STORMS COULD APPROACH SEVERE
LIMITS DURING THE AFTERNOON AND EVENING HOURS...WITH LOCALIZED
HEAVY RAINFALL ALSO POSSIBLE. WIDESPREAD SEVERE WEATHER IS
PRESENTLY NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:53 PM CDTAreal Flood AdvisoryEAXGrundy, Livingston4 hr
Jul 9, 4:48 PM CDTAreal Flood AdvisoryEAXDaviess, Harrison2 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.